Washington, 2021

Winter Storm and Heavy Snow in Washington, December 10 to 11, 2021

December 10 to 11, 2021 · NWS OTX · 3 events in 3 counties and zones

A strong winter storm system brought snow into the Cascades on December 10th with snow becoming heavy overnight into late December 11th. Travel became very difficult over mountain passes and roadways due to the blowing snow from accompanying strong, gusty winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong winter storm system brought snow into the Cascades on December 10th with snow becoming heavy overnight into late December 11th. Travel became very difficult over mountain passes and roadways due to the blowing snow from accompanying strong, gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 10, 2:50 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Dec 10, 2:50 PM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 PM PST Fri Dec 10 2021

.SYNOPSIS...
A strong storm system over the weekend will produce heavy
mountain snow, snow transitioning to rain in the valleys, and
windy conditions. Unsettled and wet weather is possible going into
next week.

&&

.DISCUSSION...

...Challenging travel especially in the mountains through the
weekend...
...Very windy across Eastern Washington on Saturday...

Tonight through Saturday night: A deep low pressure system in the
Gulf of Alaska will send a moist front into the region overnight
into Saturday. Snow levels will be on the rise as warm moist air
moves into the region as low level south to southwest winds
increase courtesy of a deep 980-985mb surface low moving into
southern Alberta on Saturday. Snow levels will start off near
2000-2500 feet except down to the valley floors in the Cascades
and northern valleys. The transition to rain will take longer in
the valleys of NE Washington and the ID Panhandle where the Winter
Storm Watch has been upgraded to a Winter Storm Warning. The Pend
Oreille River Valley, Priest Lake, Sandpoint area, and the Silver
Valley are forecast to receive 4 to 8 inches. The mountains will
see heavy snow with 1-2 FEET over the Idaho Panhandle, and 2-3
FEET along the Cascade crest. With the westerly flow valleys away
from the Cascade crest will see ligher amounts with around 3"
forecast for Leavenworth and Winthrop. The Spokane/Coeur d'Alene
area and the WA Palouse will see around an inch and mainly above
2000 feet before changing to rain. The Idaho Palouse should see
slightly higher amounts where a Winter Weather Advisory has been
issued.

The other issue with this storm will be winds. Models show a
strong low level jet directed into Eastern WA and N Idaho with the
deep low over southern Alberta. 850mb winds increase to 50-55 kts
Saturday morning along with increasing pressure gradients.
Soundings do not look favorable for those strongest gusts to mix
down into the valleys, but ensemble data, and high resolution
model data shows a good chance for 45-55 MPH gusts to surface
where wind advisories are in place. Will be expanding them to
include more areas of Eastern WA, as well as the Coeur d'Alene
area. JW

On Sunday, there will be light precipitation in the Cascades, far
eastern Washington, and the ID Panhandle. There is a chance for
moderate snowfall in Shoshone County and far SE Washington due to a
band of precipitation that moves northeastward on Sunday morning.
However, the latest models are bringing the heavier snow and rain
further to the south, out of Shoshone Co. and our forecast area.
Most of our forecast area will remain dry and have a break before
more moves in early Monday. A passing cold front will bring another
round of winds on Sunday. However, they will be much lighter and
breezy across the region, with the strongest afternoon gusts in the
Blues, Palouse, and Columbia Basin. Sustained winds 10-15 mph with
gusts up to 20-25 mph possible in those areas.

Monday and Tuesday: The widespread active weather pattern will
return early Monday as the trough continues to dig further
southeastward bringing a low inland. This will bring widespread
moisture and precipitation to start off the week. With cooling
temperatures, there will be a better chance for widespread snow, as
the precipitation type, especially for areas like north of the I-90.
Rain, or a rain/snow mix, will not be as common. Snowfall rates will
be lighter than this weekend, with a chance of 48 hr total snow in
valleys and lowlands near 1-3" and the mountains 4-7".

A cooling trend begins next week with temperatures back to normal by
mid-week: highs in the mid-20s to mid-30s and lows in the teens to
low 20s. Still for time to change, but by the end of the week, we
could see much cooler, below normal temperatures.

Wednesday though Friday: A deepening trough brings a north,
northwestward flow into our region. Dry and cool weather brings some
of the coolest temperatures we've seen this season. Clearing skies
would allow even more cooling at night with current lows too warm
for the nights ahead. JS

&&

.AVIATION...
18Z TAFs: Morning satellite reveals stratus for the northern
valleys, Idaho Panhandle, and around KGEG with IFR/MVFR CIGS.
Increasing southerly winds in the boundary layer should help
lift the stratus into an MVFR deck at GEG by 20z. Our next round
of light snow is expected to spread east of the Cascades Friday
evening, increasing over north Idaho shortly after 00z leading to
additional ceiling reductions and runway accumulations overnight
Friday into Saturday morning. Winds will increase aft 06Z with
some blowing snow possible, tho not confident enough to add to
TAFs since surface temperatures will also be on the rise. Some
LLWS is possible overnight as winds above ground increase, before
surfacing by morning. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  44  32  39  26  37 / 100  90  50  30  30  50
Coeur d'Alene  31  42  33  37  25  37 / 100 100  70  40  20  60
Pullman        32  42  33  38  27  39 /  70  90  80  50  40  50
Lewiston       34  49  38  45  32  45 /  20  80  70  60  30  40
Colville       27  43  28  38  22  35 / 100  90  40  30  40  60
Sandpoint      29  40  32  35  25  35 / 100 100  90  60  40  70
Kellogg        27  38  33  35  25  37 / 100 100  90  70  50  70
Moses Lake     35  54  33  44  27  41 /  30  10  10  10  20  30
Wenatchee      32  50  31  40  27  37 /  30  50  50  30  50  60
Omak           28  48  28  39  26  37 /  40  50  40  20  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 10 PM this evening to 4 AM PST Sunday
     for Central Panhandle Mountains-Northern Panhandle.

     Wind Advisory from 10 PM this evening to 4 PM PST Saturday for
     Coeur d'Alene Area-Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Saturday for Idaho Palouse.

WA...Winter Storm Warning from 6 PM this evening to 4 AM PST Sunday
     for Central Chelan County-Western Chelan County-Western
     Okanogan County.

     Winter Storm Warning from 10 PM this evening to 4 AM PST Sunday
     for Northeast Blue Mountains.

     Wind Advisory from 10 PM this evening to 4 PM PST Saturday for
     Lower Garfield and Asotin Counties-Northeast Mountains-
     Okanogan Highlands-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

     Winter Storm Warning from 10 PM this evening to noon PST
     Saturday for Northeast Mountains.

&&
Hazardous weather outlook, Dec 10, 4:22 AM PST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
422 AM PST Fri Dec 10 2021

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-111300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
422 AM PST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will become heavy at times tonight starting in the Cascades
and moving east into the northern mountains of Washington and
Idaho. Lighter snow will be possible in the valleys as well.
Winds will increase overnight across the northern Columbia Basin
into western Spokane county.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Heavy snow will continue across the mountains through Sunday
morning. The valleys will continue to see snow through Saturday
morning, but will transition to rain by the afternoon for many
locations. Winds will become more widespread across the Columbia
Basin, Spokane area and into the northeastern Washington
counties Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Chelan County

When
December 10, 8:00 PM PST to December 11, 4:00 PM PST
Where
Western Chelan County forecast zone
Reported by
COOP Observer
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

A winter storm moved across the Cascades late December 10th through the 11th. There were 10 to 14 inches of snow accumulating over 24 hours in locations such as Lucerne and Stehekin. Stevens Pass reported a two day total of 30.5 inches of snow. There were gusty winds with gusts up to 40 mph reported across the Cascade ridge tops. Travel became very difficult on US Highway 2, especially across Stevens Pass, due to heavy, blowing snow. These poor travel conditions lead to numerous slide-offs and accidents.

Heavy Snow, Central Chelan County

When
December 10, 8:00 PM PST to December 11, 12:00 PM PST
Where
Central Chelan County forecast zone
Reported by
Trained Spotter
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

A winter storm moved through eastern Washington late December 10th into the 11th. It brought heavy snow, with 6 to 8 inches of snow accumulating, in the eastern Cascade valleys, including the towns of Plain and Leavenworth.

Heavy Snow, Western Okanogan County

When
December 10, 10:00 PM PST to December 11, 12:00 PM PST
Where
Western Okanogan County forecast zone
Reported by
COOP Observer
Coordinates
48.549, -119.741 (the zone’s center; the record gives no point)

A winter storm moved through eastern Washington late December 10th into the 11th. It brought heavy snow, with 4 to 8 inches of snow accumulating, in the northeastern Cascade valleys, including the towns of Mazama and Winthrop.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995884, 995885, 995888.